alt=a woman looks upset, suffering from dry eyes as indicated by flames around her face.

Dry Eyes With Biologics

Last updated: March 2022

Soon after getting my diagnosis with AxSpa (after years of waiting for a diagnosis, though), and starting my first biologic treatment (Embrel), I found my eyes very dry. It was uncomfortable to look at the screen. They were particularly dry in the morning after the night, and it was difficult to work with such discomfort during the day.

So I did a bit a research to see if this was related to my recent diagnosis of AxSpa, and I discovered that we could get uveitis. It did not quite fit with my symptoms of tired, dry, sticky eyes, but of course being new at all this I got a bit worried and decided to get my eyes checked.

Do I have Sjogren’s syndrome?

I also thought I may have a condition called Sjogren’s syndrome, which is an auto-immune disease affecting the body's moisture-producing (lacrimal and salivary) glands. I thought of that because on top of dry eyes, I found myself quite dehydrated in the morning and I would drink much more water than I used to before my diagnosis.

Nope, just dry eyes

Therefore, I asked to be referred to an ophthalmologist and the good news was it was neither uveitis nor Sjogren’s syndrome. However, I had very dry eyes with poor tear film and was prescribed specific eye drops to ease that symptom during the day and some ointment at night. It took a while to settle, as I was working four days a week in front of the computer. I think I did wonder at the time if because I was unwell due to AxSpa and waiting for a good treatment, I was spending a lot of time at home in front of my phone, my laptop, watching series, and so my eyes were tired.

A side effect of biologics

After few weeks on Enbrel, I had to stop it and switch to a different biologic. The dry eyes remained. I remember going to the cinema, I started to cry involuntarily because of my eyes being so dry and not able to cope with me watching the big screen. I felt a burning sensation in my eyes, and it was not pleasant. It ruined my movie time, and I had to shut my eyes to feel a bit better and stop crying.

I since read a bit more about it and discussed with doctors. It seems it can be a side effect of the biologic I am now taking (Humira), to have dry eyes and a dry mouth. I have it quite pronounced I would say. I also know that this drug is doing that because when I stopped Humira for a while, that side effect went away. When I was back on it, my eyes went very dry again.

However, I now know how to manage it better: I use very good eyes drops during the day for chronic dry eyes and an eye ointment at night (both from the brand Hycosan). I also avoid wearing contact lenses, I only do that once a week. And I control my screen time: for example, on days that I am on front of the computer for hours working then in the evening I might take it easy on the series and read a book instead.

Our eyes are so precious, and we need to look after them. I am wondering if anyone else have experienced this side effect being on biologics? If yes, how are you managing the dryness of your eyes?

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AxialSpondyloarthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How often do you have to cancel plans because of AxSpa symptoms?